Oklahoma, 2007

Hail in Oklahoma, December 20, 2007

December 20, 2007 · NWS SHV · 2 events in 1 county or zone

A warm front moved northward during the day of 12/19 and became stationary near the Arkansas/Louisiana border. An upper level storm system approached the region from the southern plains and provided the dynamics needed for scattered to numerous showers and thunderstorms to form across all of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front moved northward during the day of 12/19 and became stationary near the Arkansas/Louisiana border. An upper level storm system approached the region from the southern plains and provided the dynamics needed for scattered to numerous showers and thunderstorms to form across all of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana. During the late evening hours of 12/19...the storms initially were elevated in nature...producing large hail. Towards the overnight and predawn hours of 12/20...the storms across deep east Texas...southeast Oklahoma and west central Louisiana became more surface based producing strong and damaging wind gusts along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 19, 8:09 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 19, 8:09 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
809 PM CST WED DEC 19 2007

.DISCUSSION...
WARM FRONT AS OF 02Z HAS PULLED UP STATIONARY...ALONG THE AR/LA
BORDER SNAKING WESTWARD TO JUST NORTH OF MOUNT PLEASANT TEXAS.
FRONT HAS BEEN IN THIS POSITION FOR THE LAST FOUR HOURS AND AS A
RESULT...TEMPERATURES HAVE FALLEN OFF QUICKLY ACROSS SOUTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA. HAVE LOWERED TEMPERATURES A
COUPLE OF CATEGORIES NORTH OF THIS BOUNDARY BUT THE THINKING IS
THAT THIS BOUNDARY MAY MOVE A LITTLE FURTHER NORTH TONIGHT BUT NOT
MUCH PER 00Z RUC. HAVE ALSO ADDED PATCHY DENSE FOG WORDING ACROSS
OUR NORTHERN ZONES WITH VISIBILITIES AS LOW AS 1/2 MILE AT ELD
ALREADY.

CONCERNING CONVECTION...LOW LEVEL JET IS JUST NOW STARTING TO
CRANK OUT WEST OF THE REGION PER PALESTINE PROFILER SITE WITH
AROUND 30KTS AT 5K. THIS SHOULD CONTINUE TO INCREASE OVERNIGHT
WITH SHOWERS AND THUNDERSTORMS EXPECTED TO EXPAND IN COVERAGE AND
INTENSITY ACROSS OUR WESTERN ZONES OVER THE NEXT FEW HOURS.
DESPITE MOST OF OUR CWA BEING SOUTH OF THE STALLED BOUNDARY...FEEL
LIKE ACTIVITY WILL MOSTLY BE ELEVATED IN NATURE THUS SUPPORTIVE OF
A HAIL THREAT LATER TONIGHT. MODIFIED MARITIME AIRMASS WILL TRY TO
COME NORTHWARD INTO OUR SOUTHERN ZONES LATER TONIGHT AND THIS
COULD RESULT IN A WIND/ISOLATED TORNADO THREAT...BUT THIS ALL
DEPENDS ON IF THE ACTIVITY CAN BECOME ROOTED BELOW THE BOUNDARY
LAYER OR NOT.

FOR NOW...HAVE BUMPED POPS TO LIKELY CATEGORY ACROSS OUR EXTREME
NORTHWEST ZONES FOR LATER TONIGHT AS INITIAL ROUND OF CONVECTION
WILL BE TOO CLOSE TO THIS REGION TO SPLIT HAIRS.

UPDATE OUT SHORTLY...13.

&&

.AVIATION...
LATEST SURFACE OBS SHOW WARM FRONT RUNNING RIGHT ALONG THE AR/LA
BORDER...W/VSBYS APPROACHING VLIFR NORTH OF THE FRONT.  00Z SHV/LCH
RAOBS SHOW STEEP MID-LEVEL LRS...BUT OTHERWISE UNIMPRESSIVE.
HOWEVER...KSHV VAD PROFILER SHOWS LLJ BEGINNING TO DEVELOP AHEAD OF
TROUGH OVER THE TEXAS PANHANDLE...W/CONVECTION ALREADY FORMING WEST
OF KLFK.  THUS...EXPECT LIFR/VLIFR CEILINGS/VSBYS ALL SITES BY 06Z
OR SOONER.  AS TROUGH EXITS THURSDAY AFTERNOON...EXPECT SCOURING TO
VFR BY 21Z ALL SITES EXCEPT KMLU/KELD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  71  43  71 /  70  40  10  10
MLU  58  71  45  70 /  70  60  10  10
DEQ  48  67  35  68 /  70  30  10  10
TXK  48  70  44  68 /  70  30  10  10
ELD  48  71  41  70 /  70  30  10  10
TYR  58  70  42  71 /  70  20  10  10
GGG  58  70  42  71 /  70  20  10  10
LFK  60  73  40  74 /  70  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/44
Hazardous weather outlook, Dec 19, 12:00 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED DEC 19 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT...OVER EAST AND NORTHEAST TEXAS...AND NORTHWEST LOUISIANA.

THE MAIN RISKS FROM ANY SEVERE STORMS WILL BE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR. AN ISOLATED TORNADO COULD ALSO OCCUR.

AS A STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS TONIGHT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM AND MOIST AIRMASS
IN PLACE OVER EAST OR NORTHEAST TEXAS. THESE STORMS WILL MOVE EAST
INTO NORTHWEST LOUISIANA BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY BY ON GOING THURSDAY
MORNING AS A COLD FRONT MOVES FROM WEST TO EAST ACROSS NORTHWEST AND
NORTH CENTRAL LOUISIANA. THUNDERSTORMS WILL GRADUALLY END FROM WEST
TO EAST THURSDAY...AS DRIER AIR MOVES INTO THE REGION.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS A STRONGER
STORM SYSTEM MOVES TOWARD THE FOUR STATE REGION.  AT THIS TIME...IT
APPEARS AS IF THE GREATEST SEVERE WEATHER RISK WILL BE ALONG AND
SOUTH OF INTERSTATE 20.  LATER STATEMENTS AND FORECASTS WILL BETTER
DEFINE THE TIMING AND LOCATION OF ANY RISK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS...MAY BE NEEDED LATE TONIGHT.

03

In the hours before

Local storm report, Dec 19, 11:10 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             POLLOCK                 31.52N 92.41W
12/19/2007  E0.88 INCH       GRANT              LA   CO-OP OBSERVER

&&

JD
Local storm report, Dec 19, 11:29 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1129 PM CST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             2 E SAN AUGUSTINE       31.53N 94.08W
12/19/2007  E1.00 INCH       SAN AUGUSTINE      TX   LAW ENFORCEMENT

            STATE HIGHWAY 21.

&&

JD
Local storm report, Dec 19, 11:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 PM CST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             5 ESE WELLS             31.46N 94.87W
12/19/2007  E0.88 INCH       ANGELINA           TX   CO-OP OBSERVER

&&

JD
Local storm report, Dec 20, 12:20 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 AM CST THU DEC 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             NOBLE                   31.69N  93.68W
12/19/2007  E0.75 INCH       SABINE             LA   LAW ENFORCEMENT

&&

EVENT NUMBER 00001

JD

The radar

The Western Arkansas radar (KSRX), 152 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
December 20, 12:20 AM CST
Where
McCurtain County, 1.34 mi ESE of Holly Creek
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.970, -94.800

Penny size hail fell on the southwest side of Broken Bow, Oklahoma.

Hail, McCurtain

When
December 20, 12:54 AM CST
Where
McCurtain County, Glover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.070, -94.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71082, 71083.